Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 3, 2002, 6:16 PM EDT for Barnwell County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 6:16 PM EDT (22:16 UTC)
- Expired
- Jun 3, 2002, 7:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 68 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 6:31 PM EDT | Hail 0.88 | Kline, SC | Emergency manager reported nickel size hail in Kline. Some street flooding as well. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
275
WUUS52 KCAE 032216
SVRCAE
SCC011-032300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
614 PM EDT MON JUN 3 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 PM EDT.
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF BARNWELL THE STORM WAS NEARLY
STATIONARY. THIS STORM IS PRODUCING LARGE HAIL AND VERY HEAVY
RAIN.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BARNWELL.
KLINE
LAT...LON 3309 8147 3302 8127 3339 8113 3346 8146
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:56 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 3, 2:56 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 256 PM EDT MON JUN 3 2002 UPPER RIDGE WILL REMAIN ACROSS THE AREA THROUGH WEDNESDAY. DRIER AIR ACROSS THE NORTHERN MIDLANDS WITH MORE MOISTURE ACROSS THE CENTRAL SAVANNAH RIVER AREA. EXPECT WEAK SURFACE RIDGING TO CONTINUE FROM THE NORTHEAST. WILL KEEP SLIGHT CHANCE POPS FOR THE AFTERNOON ACROSS THE SOUTHERN MIDLANDS AND CSRA BOTH TUESDAY AND WEDNESDAY. DRY FORECAST FOR THE NORTH. MOS TEMPS LOOK REASONABLE WITH LOWS FROM THE UPPER 60S NORTH TO LOWER 70S SOUTH AND HIGHS FROM THE UPPER 80S NORTH TO MID 90S SOUTH. EXTENDED DISCUSSION: COLD FRONT STILL LOOKS TO CROSS THE AREA THURSDAY INTO FRIDAY. DRY WEATHER WITH RIDGE BUILDING IN FOR SATURDAY AND SUNDAY. NEXT FRONT APPROACHING FROM THE WEST MONDAY. WILL KEEP MONDAY DRY FOR NOW. FCSTID = 10 CAE 73 93 71 93 / 10 10 10 10 AGS 69 95 71 94 / 10 20 10 20 SSC 70 93 71 93 / 0 10 0 10 OGB 73 95 71 93 / 10 10 10 10 .CAE... GA...NONE. SC...NONE. LM
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:02 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.